FDA Dragging Feet on Tampon Absorbency Ratings: Public Health Advocate
CHICAGO (AP) _ Federal regulators have put millions of women at increased risk of getting toxic shock syndrome by failing to come up with a uniform system for rating tampon absorbency, says the head of a public health advocacy group.
And scientists at the Centers for Disease Control in Atlanta say they’ve confirmed that higher-absorbency tampons increase the risk of toxic shock syndrome, and that absorbency may be a greater factor than the materials used to make the tampons.
The new study and criticisms by Dr. Sidney M. Wolfe of the Public Citizen Health Research Group in Washington appear in Friday’s Journal of the American Medical Association.
In his editorial, Wolfe wrote that the Food and Drug Administration received its first alert in 1981 that a population-based study had found a link between higher absorbency and higher risk.
Yet despite subsequent studies and the FDA’s announced intention in 1984 to require standardized absorbency labeling, the agency has ″gone on again, off again,″ he said.
″The failure of the Food and Drug Administration to warn women adequately based on evidence available more than six years ago, a failure prolonged by the tampon industry, has caused unnecessary risks to millions of American women who regularly use tampons,″ Wolfe wrote.
In a statement issued Thursday, the FDA said, ″The agency did hope that an industry agreement on standardization could produce useful information on the labeling quicker than by regulation.″
But manufacturers could not agree, it said, and ″the agency is completing work on a proposal now and hopes to publish it for public coment soon.″
Dr. Claire V. Broome, one of the CDC researchers, said women must balance the convenience of high-absorbency tampons against ″reducing the risk somewhat of a very rare disease.
″We’re talking about only 2 cases per 100,000 menstruating women per year, which is a rare disease,″ she said in a telephone interview Thursday.
The CDC researchers reviewed 285 cases of tampon-associated toxic shock syndrome that occurred in 1983 and 1984 and found that increasing absorbency increased a woman’s odds of getting the syndrome, regardless of the material the tampon is made of.
Use of the lowest absorbency tampon - Tampax Regular - was associated with 4.7 times higher odds of getting the syndrome than use of no tampon. But use of two of the highest-absorbency tampons - Kotex Super and OB Super - was linked with odds 57 and 35.8 times greater, respectively.
But Tina Barry, a spokeswoman for Dallas-based Kimberly-Clark Corp., which makes Kotex tampons, said, ″We question the validity and relevance of the study.″
She said the CDC failed to provide an analysis of the ″control group″ of healthy tampon users it compared with those suffering from toxic shock syndrome, and that statistics supporting the odds ratios in the study suggest the ratios and conclusions ″are inexact at best.″
Susan Keithler, a spokeswoman for Milltown, N.J.-based Personal Products Co., a Johnson & Johnson company, said, ″We believe that the labeling on our OB tampon package with absorbency rating numbers ... and expanded information inside ... to consumers ... will allow them to make an informed choice.″
OB tampon packages display a numerical rating based on a standard laboratory test, Wolfe said. Kimberly-Clark plans to add the ratings to Kotex tampon packaging early next year, Ms. Barry said.
Wolfe’s group is proposing that manufacturers be required to indicate on packages how a product compares to others in absorbency on a scale of 2 to 20.
The system would eliminate confusion caused by terms such as ″regular,″ ″super″ and ″super plus,″ which are misleading because one manufacturer’s ″regular″ may be more absorbent than another’s ″super,″ he said.
Wolfe said the most important lesson concerns the need to pay more attention to early evidence of increased risks to public health, ″even if the studies are less than ’perfect.‴
A total of 2,962 cases of toxic shock syndrome have been reported since it was first documented in 1978, and 127 cases have been fatal, Broome said.
A woman who uses tampons should know the symptoms of the syndrome - high fever, vomiting, severe diarrhea, rashes, low blood pressure and shock - and if she develops them, remove her tampon and see a doctor, she said.